Successful clinical islet allotransplantation requires control of both allo- and autoimmunity by using immunosuppressant drugs which have a number of side effects. The development of the autoimmune condition alopecia areata following successful islet transplantation is therefore unexpected. Three cases of alopecia affecting female islet transplant recipients are described. In all cases, alopecia developed approximately 7 years after initial transplant. All had received daclizumab, sirolimus and tacrolimus with their initial transplants, but all were receiving a combination of tacrolimus and mycophenolate mofetil at the time alopecia developed. Two subjects had received thymoglobulin for a subsequent islet infusion and prior to the onset of alopecia. The progression of alopecia has been halted or reversed in all cases. Tacrolimus has been continued in two cases (one as monotherapy) while cyclosporine was used in place of tacrolimus in the third case. These three cases represent a crude incidence of <2.5% over 5 years compared with a prevalence of alopecia in islet transplant candidates (pretransplant) of <1%. Although alopecia might be expected in a proportion of individuals with type 1 diabetes, the risk may be increased after islet transplantation, and may be associated with the use of anti-TNF drugs, lymphodepleting antibodies or higher dose tacrolimus.